Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 239, NWS Fort Worth, TX

May 19, 2017Grayson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 19, 2017, 11:46 PM CDT for Grayson County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 11:46 PM CDT (04:46 UTC)
Expired
May 20, 2017, 12:45 AM CDT
In force
59 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 148 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:26 PM CDTTornado WatchSPC11 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
1.1
Supercell composite
20.6

Open this sounding in Storm Lab

The text

As transmitted.

804 
WUUS54 KFWD 200446
SVRFWD
TXC181-200545-
/O.NEW.KFWD.SV.W.0239.170520T0446Z-170520T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
1146 PM CDT FRI MAY 19 2017

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Grayson County in north central Texas...

* Until 1245 AM CDT.

* At 1146 PM CDT, a severe thunderstorm was located over 
  southeastern Lake Texoma, or near Denison, moving northeast at 55 
  mph. Another severe storm was located south of Sadler moving 
  northeast.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sherman, Denison, Whitesboro, Pottsboro, Collinsville, Gunter,
  Knollwood, Dorchester, Eisenhower State Park, southern Lake Texoma,
  Southmayd, Tioga and Sadler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3394 9690 3387 9689 3385 9686 3387 9681
      3386 9678 3382 9676 3383 9671 3392 9666
      3389 9663 3389 9658 3385 9663 3384 9662
      3382 9658 3382 9653 3377 9650 3378 9643
      3340 9679 3342 9694 3388 9694
TIME...MOT...LOC 0446Z 219DEG 46KT 3384 9661 

HAIL...1.00IN
WIND...60MPH
 
$$

JLDunn
1 follow-up statement
345 
WWUS54 KFWD 200544
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
1244 AM CDT SAT MAY 20 2017

TXC181-200554-
/O.EXP.KFWD.SV.W.0239.000000T0000Z-170520T0545Z/
Grayson TX-
1244 AM CDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR GRAYSON COUNTY WILL EXPIRE AT
1245 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits. Therefore the warning will be allowed to expire. However 
small hail, gusty winds to 50 mph and heavy rain are still possible 
with this thunderstorm.

Heavy rain may cause nuisance flooding of low-lying areas.

A tornado watch remains in effect until 200 AM CDT for north central
Texas.

LAT...LON 3394 9690 3387 9689 3385 9686 3387 9681
      3386 9678 3382 9676 3383 9671 3392 9666
      3389 9663 3389 9658 3385 9663 3384 9662
      3382 9658 3382 9653 3377 9650 3378 9643
      3340 9679 3342 9694 3388 9694
TIME...MOT...LOC 0544Z 219DEG 46KT 3440 9606 

$$

JLDunn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:09 PM CDT, 37 minutes earlier.

Area forecast discussion, May 19, 11:09 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1109 PM CDT Fri May 19 2017

.UPDATE...
The tornado threat has shifted north of the Red River where
numerous ongoing storms have occasionally produced tornadoes.
There is a break in the activity from the Red River down to about
I-20, then a loosely organized linear MCS is trying to get going
from south of Mineral Wells to near Lampasas. The current feeling
is that we may see showers and storms increase in coverage again
overnight as a front makes its way southeast into the area and
stronger lift from the Colorado upper low spreads farther east.
The severe threat should see a general decrease as we lose diurnal
instability, though a few storms could still pose a hail and
damaging wind threat. In fact the storms moving in on the
Metroplex from the west are showing signs of gusting out and and
possibly generating some damaging straight line winds, so please
keep an eye on any warnings issued for your area. For now there
are no watches in effect due to the isolated nature of severe
convection, though an occasional warning will remain possible for
any storms which intensify. Showers and storms will linger across
the southern counties Saturday morning as the front eases slowly
south of I-20, with locally heavy rain becoming a greater threat.

30

&&

.AVIATION...
/ISSUED 705 PM CDT Fri May 19 2017/
Thunderstorms continue to erupt in two general areas both
southwest and northwest of North Texas TAF sites. The active
weather is associated with an upper low over Colorado, a shortwave
rotating around the southeast flank of the low and an approaching
cold front.

The northeasterly storm motion in the ongoing activity means that
the scattered strong to severe convection approaching Glen Rose
will begin to affect the Ft Worth area airports around 01Z or so,
then DFW and DAL shortly thereafter. For the 01Z to 03Z
timeframe, thunderstorm coverage in the Metroplex may remain low
enough to preclude a tempo or prevailing group, so will keep VCTS
going to account for the scattered activity. Forcing from the
advancing shortwave will increase as we proceed later into the
evening and prevailing TS beginning 03Z seems warranted. Storm
coverage will likely increase as the cold front moves in from the
northwest, and a tempo group from 06-09Z will be for the latest
thinking of when the front and associated line of storms move
through the DFW area.

For KACT, it appears that storms should remain west and northwest
for the time being, but should increase in the area around 06Z as
lift increases. A tempo group has been added from 09-12Z when the
front moves into the area.

30

&&

.UPDATE...
Did a quick update to account for backed flow and stronger
surface winds than previously forecast. Many locations are
gusting over 30 MPH out of the southeast, which if nothing else
will at least keep the severe thunderstorm and tornado threat
going within tornado watch 249 (which remains in effect until 11
PM). The latest indications are that the scattered convection just
west of the region will eventually approach the I-35 corridor 8
to 10 PM. Another round of storms will be possible after midnight
as the strongest forcing associated with a shortwave disturbance
arrives and a slow moving cold front moves in from the northwest.
The severe threat should continue overnight as the low level jet
develops, but the threat will likely be lower due to the loss of
diurnal instability. A locally heavy rain threat can also be
expected overnight.

30

&&

.PREV DISCUSSION... /ISSUED 225 PM CDT Fri May 19 2017/
Our slow-moving upper low continues to shift east across CO this
afternoon, with disturbances active within strong southwest flow
aloft over the western half of the state of TX. Shortwave energy
will continue to round the base of the upper low across the state
and northeast across OK through the weekend. At the surface, a
surface low was located between Midland and Lubbock, with a surface
cold front progressing southward across the OK/TX Panhandles. This
feature will be an additional player in convective developing late
tonight and lingering across Central TX later on Saturday and
possibly into Saturday night.

A corridor of enhanced isentropic lift and jet forcing aloft
remains centered from West-Central TX, northeast across the South
Plains and into southern and eastern OK this afternoon. Per latest
high res model guidance (3km NAMNEST the best on initialization
w/the HRRRx a close second), we expect our main threat through
early evening to remain west of I-35 and particularly north of
I-20. Model sounding forecasts across this area indicate plenty of
available instability(including mid level lapse rates 7-8 deg
C/km) and wind shear for severe storms containing very large hail
at times, along with damaging winds. Initial curved hodographs in
the lowest 5-10 kft do indicate a window of tornadic potential
through at least mid evening, especially with any discrete
activity, along with ample, sub-cloud instability to draw
horizontal vorticity surface upward into any rotating updrafts.

As the cold front enters our northwest CWA mid-late evening,
early indications are that discrete severe storms could congeal
into a slow, east-southeast moving QLCS or broken squall line
through the overnight hours, before weakening around daybreak
Saturday morning. The slow-movement of the cold front, along with
potential training of convection, heavier rain rates within an
area of 1.5 or greater PWATs will likely result in between 1-3
inches of rainfall along and north of I-20. We can't rule out
isolated higher amounts. Since we're so close to the event and
with some uncertainty on rainfall amounts, a Flash Flood Watch
will not be hoisted. That said, localized flash flooding is
certainly possible tonight and early Saturday, especially urban
areas around the DFW Metroplex, northeast through Sherman/Denison.

The surface cold front, assisted by storm outflow and the gradual
eastward progression of the upper low across the Central Plains
will continue to progress the front through Central TX during the
day Saturday into Saturday night. Better rain and convective
chances will accompany the cold front southward into East and
Central TX during this time. A few strong to severe storms are
possible where any instability can establish itself, though
coverage of severe weather should be much less than recent days.
In addition, better ascent and wind shear will be north of the
region, lessening the large-scale ascent across the area.
Depending on how fast the cold front moves southeast, areas of
heavy rain and flooding potential are uncertain. If the front is
slower, then more potential for heavier rains will exist. If the
front is more progressive, then flooding will be less likely
across Central Texas Saturday and Saturday night.

Drier low level air should continue to filter into the region
from the north the latter half of the weekend, as flow aloft
dampens into a westerly regime in behind the departing upper level
trough. Periodic energy moving east across Central TX may continue
some off and on showers and a few thunderstorms, but any flash
flood and severe weather threat will have ended. Weak upper
troughing and surface high pressure across the area will keep
sensible weather relatively quiet and cooler Sunday into Monday,
before the surface high shifts east.

Gradual low level moisture return will occur Monday night, ahead
of another shortwave trough aloft and associated cold front
arriving on Tuesday. Tuesday should be our next good, but brief
shot for showers and storms, though right now the thermodynamic
environment is too unknown and currently not looking overly
unstable for any severe weather. A cooler and brisk day Wednesday.
Shortwave ridging aloft and returning southerly surface winds the
end of the week will bring more seasonal late May warmth back to
the area. Rain chances look close to nil as well.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    68  81  59  82  62 /  80  50  30  10   5
Waco                70  83  61  82  63 /  60  70  60  20  20
Paris               68  79  56  80  58 /  70  60  30   5   0
Denton              65  78  55  82  58 /  80  40  20   5   5
McKinney            68  80  57  82  59 /  80  50  30   5   5
Dallas              70  82  61  83  63 /  80  50  40  10  10
Terrell             70  82  60  82  61 /  70  60  50  10  10
Corsicana           70  83  61  81  63 /  60  70  60  20  10
Temple              70  84  61  81  63 /  50  60  60  30  20
Mineral Wells       64  77  55  82  58 /  80  30  20   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 19, 3:01 PM CDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
301 PM CDT Fri May 19 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
301 PM CDT Fri May 19 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
A few thunderstorms are expected to develop (and continue) across
western North Texas and the counties near the Red River through the
rest of the afternoon. Large hail would be a key threat with the
strongest of these cells, with tornadoes also a possibility.

This evening, thunderstorms northwest of a Paris to Dallas to
Goldthwaite line should expand significantly in areal coverage and
intensity. This activity will be forming along and ahead of a cold
front approaching from the northwest. Multiple forms of convective
mode are possible through at least midnight, producing large hail and
damaging straight line winds. The environment will also be conducive
for one or more tornadoes, particularly in areas northwest through
northeast of the Metroplex.

Thunderstorms will continue intermittently through daybreak Saturday,
resulting in the possibility of multiple rounds of heavy rain. A few
spots may receive anywhere from 2-3 inches of rainfall, which could
result in some isolated flash flooding late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorm chances will continue through Saturday evening,
especially south and east of the Metroplex. Some thunderstorms may be
strong or briefly severe south of a Temple to Athens line, but
widespread impacts are not expected. The unsettled weather pattern
will continue Monday and Tuesday with additional thunderstorm chances
both days.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely by late this afternoon and
evening...particularly along and west of I-35. Additional activations
may be required farther east late tonight as thunderstorms spread
east of I-35.

Bradshaw

In the hours before

Local storm report, May 19, 9:01 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
901 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             PURMELA                 31.48N  97.97W
05/19/2017  E1.75 INCH       CORYELL            TX   BROADCAST MEDIA
Special weather statement, May 19, 9:28 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
928 PM CDT FRI MAY 19 2017

TXZ100-200300-
Young TX-
928 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YOUNG COUNTY UNTIL
1000 PM CDT...

At 928 PM CDT, Doppler radar was tracking a strong thunderstorm near
Megargel, or 9 miles west of Olney, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Olney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1100 PM CDT for north central
Texas.

LAT...LON 3340 9895 3340 9861 3326 9861 3317 9895
TIME...MOT...LOC 0228Z 243DEG 34KT 3338 9892

JLDunn
Special weather statement, May 19, 10:10 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1010 PM CDT FRI MAY 19 2017

TXZ100-101-200345-
Young TX-Jack TX-
1010 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YOUNG AND
NORTHWESTERN JACK COUNTIES UNTIL 1045 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Windthorst, or 12 miles southeast of Archer City,
moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Olney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1100 PM CDT for north central
Texas.

LAT...LON 3340 9877 3340 9842 3347 9842 3347 9822
      3332 9823 3331 9878
TIME...MOT...LOC 0310Z 262DEG 23KT 3344 9850

JLDunn
Special weather statement, May 19, 10:30 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1030 PM CDT FRI MAY 19 2017

TXZ116-117-130>132-200415-
Hood TX-Palo Pinto TX-Parker TX-Erath TX-Somervell TX-
1030 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOMERVELL...EASTERN ERATH...
PARKER...SOUTHEASTERN PALO PINTO AND HOOD COUNTIES UNTIL 1115 PM
CDT...

At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Morgan Mill to near Hico.
Movement was northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Weatherford, Mineral Wells, Granbury, Pecan Plantation, Willow Park,
Glen Rose, Hudson Oaks, Annetta, Lipan, Cool, Dinosaur Valley State
Park, Mineral Wells State Park, Morgan Mill, Oak Trail Shores, Tolar,
Annetta South, Annetta North and Millsap.

A tornado watch remains in effect until 1100 PM CDT for central and
north central Texas.

LAT...LON 3288 9840 3289 9763 3256 9762 3221 9761
      3220 9764 3208 9789 3202 9801 3267 9841
TIME...MOT...LOC 0329Z 240DEG 32KT 3251 9823 3198 9810

JLDunn
Local storm report, May 19, 11:12 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1112 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     2 E OAK TRAIL SHORES    32.49N  97.80W
05/19/2017  E60 MPH          HOOD               TX   MESONET

            WEATHER STATION JUST EAST OF OAK TRAIL SHORES RECORDED
            60 MPH WIND GUST
Special weather statement, May 19, 11:43 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1143 PM CDT FRI MAY 19 2017

TXZ156>158-200530-
Coryell TX-Lampasas TX-Bell TX-
1143 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CORYELL...EASTERN
LAMPASAS AND WESTERN BELL COUNTIES UNTIL 1230 AM CDT...

At 1142 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Kempner, or 11 miles northwest of Copperas Cove,
moving east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Killeen, Copperas Cove, Harker Heights, Gatesville, Lampasas, Fort
Hood, Nolanville, Salado, Kempner and Fort Gates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3087 9763 3091 9783 3104 9791 3103 9821
      3145 9818 3142 9754 3085 9755
TIME...MOT...LOC 0442Z 281DEG 35KT 3121 9807

JLDunn

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:00 PM CDTSevere Thunderstorm WarningFWDMontague49 min
May 19, 7:31 PM CDTSevere Thunderstorm WarningFWDBosque, Erath, Hamilton, Somervell59 min
May 19, 8:25 PM CDTSevere Thunderstorm WarningFWDMills80 min
May 19, 9:28 PM CDTSpecial Weather StatementFWDYoung32 min
May 19, 9:39 PM CDTSevere Thunderstorm WarningFWDYoung36 min
May 19, 9:46 PM CDTSevere Thunderstorm WarningFWDMills59 min
May 19, 9:55 PM CDTSevere Thunderstorm WarningFWDComanche, Erath, Hamilton65 min
May 19, 10:10 PM CDTSpecial Weather StatementFWDYoung35 min
May 19, 10:30 PM CDTSpecial Weather StatementFWDHood, Palo Pinto, Parker, Somervell45 min
May 19, 10:50 PM CDTAreal Flood AdvisoryFWDMills3 hr
May 19, 10:53 PM CDTSevere Thunderstorm WarningFWDLampasas, Mills52 min
May 19, 11:02 PM CDTSevere Thunderstorm WarningFWDHood, Parker58 min
May 19, 11:19 PM CDTSevere Thunderstorm WarningFWDJohnson, Tarrant56 min
May 19, 11:43 PM CDTSpecial Weather StatementFWDCoryell47 min
May 20, 12:37 AM CDTSpecial Weather StatementFWDDallas38 min
May 20, 12:47 AM CDTAreal Flood AdvisoryFWDGrayson3 hr
May 20, 5:35 AM CDTAreal Flood AdvisoryFWDAnderson3 hr
May 20, 5:56 AM CDTFlash Flood WarningFWDAnderson4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.